Alert archive / Nevada / Flash Flood Warnings in 2013
Flash Flood Warning 7, NWS Elko, NV
NWS Elko, NV issued this flash flood warning at Aug 28, 2013, 4:15 PM PDT for Eureka County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2013, 4:15 PM PDT (23:15 UTC)
- Expired
- Aug 28, 2013, 7:15 PM PDT
- In force
- 3 hr
- Issued by
- NWS Elko, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Eureka County, NV
The radar
The Elko radar (KLRX), 39 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 11.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 173 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1184 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
105 WGUS55 KLKN 282315 FFWLKN NVC011-290215- /O.NEW.KLKN.FF.W.0007.130828T2315Z-130829T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE ELKO NV 415 PM PDT WED AUG 28 2013 THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTH CENTRAL EUREKA COUNTY IN NORTH CENTRAL NEVADA... * UNTIL 715 PM PDT * AT 413 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. LOCATIONS NEAR THE PATH OF INCLUDE...NORTH AREA MINE. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. && LAT...LON 4100 11647 4099 11618 4073 11632 4081 11653 $$ PJS
1 follow-up statement
266 WGUS75 KLKN 290018 FFSLKN FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ELKO NV 518 PM PDT WED AUG 28 2013 NVC011-290027- /O.CAN.KLKN.FF.W.0007.000000T0000Z-130829T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ EUREKA NV- 518 PM PDT WED AUG 28 2013 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTH CENTRAL EUREKA COUNTY... && LAT...LON 4100 11647 4099 11618 4073 11632 4081 11653 $$ PJS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 3:05 PM PDT, 1 hour 10 minutes earlier.
Area forecast discussion, Aug 28, 3:05 PM PDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 305 PM PDT WED AUG 28 2013 .SYNOPSIS...THE JET STREAM IS BISECTING THE SILVER STATE AND COMBINING WITH A MOISTURE LADEN AIR MASS WHICH HAS PROVEN TO BE AN EFFICIENT THUNDERSTORM PRODUCER. MORE THUNDERSTORMS ARE FORECAST FOR THE REMAINDER OF TODAY. THE CHANCE OF AFTERNOON CONVECTION WILL LINGER THE NEXT TWO DAYS...BUT GENERALLY EXPECTING A DRYING TREND. && .SHORT TERM...TONIGHT THROUGH FRIDAY...THE SYNOPTIC PATTERN FEATURES AN AMPLIFIED RIDGE OVER THE PLAINS WITH THE PACIFIC LOW PUSHING INLAND...WITH THE JET SPANNING FROM CENTRAL CALIFORNIA TO CENTRAL MONTANA. THE JET HAS PROVED TO BE A SUFFICIENT EXHAUST MECHANISM/ UPWARD VERTICAL VELOCITY. PLUS THE PRE-STORM ENVIRONMENT HAD WIDESPREAD NEGATIVE LI...IMPRESSIVE CAPE AND HELICITY. THESE DYNAMICS COMBINED WITH A SOUPY AIRMASS RESULTED IN SWA TO SVR WORTHY TS OUTBREAK. EXPECTING THIS TREND TO CONTINUE INTO THE EVENING. AS THE PUSHES INLAND AND TIME ELAPSES...ISOLATED TS POSSIBLE...BUT NOT EXPECTING ORGANIZED TS FOR THE REMAINDER OF THIS FORECAST PERIOD. .LONG TERM...FRIDAY NIGHT THROUGH NEXT WEDNESDAY. MODELS IN AGREEMENT WITH FORMING A HIGH OVER THE FOUR CORNER STATE FRIDAY NIGHT AND REMAINING IN PLACE THROUGH SUNDAY. THIS RIDGE PUSHES "MONSOON" MOISTURE NORTHWARD INTO THE SOUTHERN PORTION OF THE CWA ON SATURDAY...SPREADING NORTHWARD INTO ELKO COUNTY ON SUNDAY. EVEN THOUGH THE MODELS HAVE THE HIGH CENTER OVER COLORADO ON MONDAY...THE "MONSOON" MOISTURE LINGERS OVER THE EASTERN HALF OF THE CWA. THUS THE THUNDERSTORM ACTIVITY MAINLY CONFINED EAST OF HUMBOLDT COUNTY MONDAY THROUGH NEXT WEDNESDAY. WITH A MOIST FLOW FROM THE SOUTH...TEMPERATURES THROUGH THE LONG TERM LOOK TO BE ABOVE NORMAL..SO HAVE RAISED TEMPERATURES SEVERAL DEGREES TO REFLECT THIS. && .AVIATION...VFR ALL TERMINALS. MAIN CONCERN IS THUNDERSTORM ACTIVITY INTO THIS EVENING AT KTPH...KEKO...AND KELY...WHICH MAY LINGER UNTIL MIDNIGHT. THESE THUNDERSTORM MAY BRING BRIEF HEAVY RAIN AND WINDS GUSTS TO 40 MPH. && .FIRE WEATHER...A MOIST AIR MASS HAS MOVED INTO NEVADA...FUELING A THUNDERSTORM OUTBREAK TODAY. THE 12Z SOUNDING FROM ELKO HAD PWS/PWATS AT 1.04 INCHES...WHICH IS 180 PERCENT OF NORMAL. WETTING RAINS WERE OBSERVED OVER 469 AND 470 *BEFORE* 10 AM PDT THIS MORNING ...WHICH UNDER SCORES THE QPF POTENTIAL OF THESE STORMS. TODAY IS THE BEST CHANCE FOR WETTING RAINS TO MATERIALIZE IN THE NEXT 5 DAYS. EXPECTING MORE THUNDERSTORMS THIS EVENING WITH GOOD RH RECOVERY AGAIN TONIGHT. DRIER CONDITIONS FORECAST AS THE WEEKEND APPROACHES. && .LKN WATCHES/WARNINGS/ADVISORIES... NONE. && 97/87/87/97
In the hours before
Special weather statement, Aug 28, 1:57 PM PDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
157 PM PDT WED AUG 28 2013
NVZ033-282130-
SOUTHEASTERN ELKO COUNTY NV-
157 PM PDT WED AUG 28 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ELKO COUNTY UNTIL 230 PM
PDT...
AT 154 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF WEST WENDOVER...MOVING
NORTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
WEST WENDOVER...
ALTERNATE U.S. 93...
&&
LAT...LON 4052 11416 4062 11436 4091 11415 4086 11403
4066 11403
TIME...MOT...LOC 2056Z 235DEG 26KT 4068 11418
DDSpecial weather statement, Aug 28, 2:44 PM PDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 244 PM PDT WED AUG 28 2013 NVZ036-282215- NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV- 244 PM PDT WED AUG 28 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LANDER AND EXTREME NORTHWESTERN EUREKA COUNTIES UNTIL 315 PM PDT... AT 240 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES WEST OF CRESCENT VALLEY...MOVING NORTH AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... RURAL NORTHEASTERN LANDER COUNTY... RURAL NORTHWESTERN EUREKA COUNTY... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4057 11692 4051 11654 4024 11678 4027 11691 TIME...MOT...LOC 2144Z 199DEG 15KT 4041 11679 JRM
Special weather statement, Aug 28, 2:47 PM PDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 247 PM PDT WED AUG 28 2013 NVZ031-038-282215- NORTHERN ELKO COUNTY NV-SOUTHWEST ELKO COUNTY NV- 247 PM PDT WED AUG 28 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 315 PM PDT... AT 245 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES SOUTHWEST OF ELKO...MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... ELKO AND ADOBE SUMMIT... INTERSTATE 80 BETWEEN ELKO AND CARLIN TUNNELS... && LAT...LON 4118 11568 4105 11544 4065 11589 4076 11608 TIME...MOT...LOC 2147Z 218DEG 38KT 4078 11591 DD
Special weather statement, Aug 28, 2:55 PM PDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 255 PM PDT WED AUG 28 2013 NVZ034-038-039-282230- RUBY MOUNTAINS AND EAST HUMBOLDT RANGE NV-SOUTH CENTRAL ELKO COUNTY NV-SOUTHWEST ELKO COUNTY NV- 255 PM PDT WED AUG 28 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 330 PM PDT... AT 250 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTH OF RUBY VALLEY...MOVING NORTH AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... RUBY VALLEY... SECRET PASS... CLOVER VALLEY... && LAT...LON 4102 11518 4094 11491 4058 11513 4065 11535 TIME...MOT...LOC 2155Z 202DEG 23KT 4070 11519 DD
Special weather statement, Aug 28, 3:30 PM PDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 330 PM PDT WED AUG 28 2013 NVZ031-038-282300- NORTHERN ELKO COUNTY NV-SOUTHWEST ELKO COUNTY NV- 330 PM PDT WED AUG 28 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 400 PM PDT... AT 327 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHWEST OF ELKO...MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... ADOBE SUMMIT... MOUNTAIN CITY HIGHWAY... && LAT...LON 4120 11581 4109 11555 4077 11581 4085 11602 TIME...MOT...LOC 2230Z 208DEG 21KT 4089 11585 DD
Special weather statement, Aug 28, 4:02 PM PDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 402 PM PDT WED AUG 28 2013 NVZ031-036-038-282345- NORTHERN ELKO COUNTY NV-NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-SOUTHWEST ELKO COUNTY NV- 402 PM PDT WED AUG 28 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN EUREKA AND CENTRAL ELKO COUNTIES UNTIL 445 PM PDT... AT 400 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTHWEST OF CARLIN...MOVING NORTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE... NORTH AREA MINE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4123 11625 4113 11578 4067 11624 4078 11642 TIME...MOT...LOC 2302Z 219DEG 22KT 4080 11625 PJS
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 11:58 AM PDT | Special Weather Statement | LKN | 32 min | |
| Aug 28, 12:05 PM PDT | Special Weather Statement | LKN | Eureka | 25 min |
| Aug 28, 12:21 PM PDT | Special Weather Statement | LKN | 24 min | |
| Aug 28, 12:32 PM PDT | Special Weather Statement | LKN | Eureka | 28 min |
| Aug 28, 1:04 PM PDT | Special Weather Statement | LKN | Eureka | 26 min |
| Aug 28, 1:10 PM PDT | Special Weather Statement | LKN | Eureka | 35 min |
| Aug 28, 1:42 PM PDT | Special Weather Statement | LKN | 33 min | |
| Aug 28, 1:57 PM PDT | Special Weather Statement | LKN | 33 min | |
| Aug 28, 2:44 PM PDT | Special Weather Statement | LKN | 31 min | |
| Aug 28, 2:47 PM PDT | Special Weather Statement | LKN | Elko | 28 min |
| Aug 28, 2:55 PM PDT | Special Weather Statement | LKN | Elko | 35 min |
| Aug 28, 3:04 PM PDT | Severe Thunderstorm Warning | LKN | Lander | 26 min |
| Aug 28, 3:15 PM PDT | Severe Thunderstorm Warning | LKN | Elko, Eureka | 30 min |
| Aug 28, 3:30 PM PDT | Special Weather Statement | LKN | Elko | 30 min |
| Aug 28, 3:31 PM PDT | Severe Thunderstorm Warning | LKN | Humboldt, Lander | 44 min |
| Aug 28, 3:55 PM PDT | Flash Flood Warning | LKN | Elko | 3 hr |
| Aug 28, 4:02 PM PDT | Special Weather Statement | LKN | 43 min | |
| Aug 28, 4:27 PM PDT | Special Weather Statement | LKN | 33 min | |
| Aug 28, 4:41 PM PDT | Special Weather Statement | LKN | Eureka | 34 min |
| Aug 28, 4:43 PM PDT | Special Weather Statement | LKN | 47 min | |
| Aug 28, 4:44 PM PDT | Special Weather Statement | LKN | 31 min |
Nearby
Flash Flood Warnings in Nevada, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.